New York, 2020Damaging Winds in New York, August 3, 2020
August 3, 2020 · NWS BUF · 4 events in 1 county or zone
An inverted trough over western New York combined with an eastward propagating lake breeze boundary to support fairly widespread showers and thunderstorms. While the various convective parameters were unimpressive, one particular cell over northern Wyoming county moved northeast and very quickly intensified as it made its way to southern Monroe county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An inverted trough over western New York combined with an eastward propagating lake breeze boundary to support fairly widespread showers and thunderstorms. While the various convective parameters were unimpressive, one particular cell over northern Wyoming county moved northeast and very quickly intensified as it made its way to southern Monroe county. Mesoanalysis identified a ribbon of increased shear and helicity in the axis this storm tracked. This added shear was likely the product of the lake breeze boundary. The storm very quickly generated impressive rotation. While the storm was rotating aloft, the environment was not overly conducive for it to become overly deep. The rotation was also at the apex of a bowing reflectivity pattern rather than being on the southern flank of the storm. It continued to the northeast and crossed Wayne county into the eastern part of Lake Ontario while maintaining some circulation in the low levels and also generating very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 3, 5:11 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Aug 3, 5:11 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
611 PM EDT Mon Aug 3 2020
.SYNOPSIS...
Unsettled weather will remain over the region through Tuesday night
as weak disturbances pass through, while tropical system Isaias
rides up the coast. High pressure will build across the region late
Wednesday with near normal temperatures and a dry weather pattern
through the end of the work week.
&&
.NEAR TERM /THROUGH TUESDAY NIGHT/...
Convection over the far western counties to persist thorugh early
evening...aided by several intersecting outflow boundaries. Storms
not expected to become severe given marginal instability and
unimpressive lapse rates. Showers overnight...synoptically driven
within inverted trough.
Greatest chances of widespread rain late tonight into Tuesday
morning will be over far eastern areas into the North Country. This
is even before tropical system Isaias lifts northward along the Mid
Atlantic States.
Rest of Tuesday will be unsettled across the region. Expect showers
and some thunderstorms to blossom mid morning onward over western NY
to the Genesee Valley. Given enough destabilization early on, some
strong storms would be possible similar to what is occurring in
similar region of this low/warm front over southern Ontario today.
Farther east, looks like bulk of rain with Isaias stays east of our
region, though shield of moderate rain may clip Lewis county late in
the day. Between the Genesee valley and edge of tropical system
could be a lull in coverage of any showers. Some model discrepancy
though, so did not emphasize the minimum in coverage just quite yet.
With all the showers and clouds around, highs will only top out in
the 70s across the board, with warmest temps over the Niagara
Frontier.
Finally on Tuesday night, the tropical system lifts northeast in the
evening while sfc low over WNY and associated cold front sweep
through. May become breezy for a while especially from the Niagara
Frontier late Tuesday evening to along the rest of the Lake Ontario
shore and toward eastern Lake Ontario region overnight Tuesday
night. Shortwave moving through and lingering instability due to
cooler air crossing Lake Ontario results in chance for scattered
showers and isolated thunderstorms through most of the night over
southeast and eastern Lake Ontario regions. Low temps back to near
normal with readings in the mid 50s to lower 60s, coolest over
Southern Tier.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Heading into Wednesday, a large area of low pressure will reside
over southern Quebec and New England as a result of the collision of
the surface low with trailing cold front and Tropical Storm Isaias.
Throughout the day, the remnants of Tropical Storm Isaias will
transfer its energy to the other surface low causing it to occlude.
This occluded low will then drift further north-northeast into
Quebec. Meanwhile, a large area of surface high pressure spanning
much of the Mid-western states will build in across the western
portions of the forecast area. While the high pressure will be
knocking on our western door step, the eastern portions (from
Rochester east) will remain under enough of an influence from the
exiting surface low to continue chances for showers Wednesday
morning. Shower chances will then diminish from west to east as the
day progresses. Cold air advection will continue behind the passed
cold front on Wednesday. Highs on Wednesday will range in the 70s
with the higher elevations seeing on the low 70s and lake
plains/lower terrain in the mid to upper 70s.
The aforementioned bubble of surface high pressure will push in and
eventually dominate overhead of the region on Thursday, which will
make for a primarily dry day and night. Highs will begin to warm up
Thursday, allowing for highs to climb up into the mid to upper 70s
and a few 80s. However some of the higher elevations will be on the
cool side with highs again in the low 70s.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
A weakening shortwave will cross the area Friday causing some
showers Friday afternoon into early Saturday morning. The best
shower chances will lie across the state border of New York and
Pennsylvania. Heading into the weekend, a vast majority will be dry
as an area of high pressure settles in over the region. Shower
activity will then increase Monday as the next low pressure system
over Northern Canada drags its surface boundaries across the Great
Lakes and into the region.
Overall, temperatures will continue to warm throughout the period.
Temperatures to start off this period will begin in the upper 70s to
low 80s on Friday and end in the low to mid 80s by Monday.
&&
.AVIATION /22Z MONDAY THROUGH SATURDAY/...
Most locations stay low-end VFR into this evening. An approaching
frontal boundary is helping to kick off scattered showers and
isolated thunderstorms which could affect all terminals expect ART
through early this evening. A period of steadier showers and
isolated thunderstorms may move in late tonight and especially on
Tuesday with a mix of VFR/MVFR flight conditions. Lowest cigs late
tonight into Tuesday will be at JHW with good chance of lowering to
IFR for a time.
Outlook...
Tuesday night...MVFR/VFR. A chance of showers and thunderstorms
mainly east of Lake Ontario.
Wednesday...VFR, but showers possible east of Lake Ontario.
Thursday through Saturday...VFR.
&&
.MARINE...
Low pressure over eastern Quebec and an associated cold front will
exit across the Canadian Maritimes into this evening allowing winds
and waves to continue to diminish. Light winds and negligible waves
will then persist into Tuesday afternoon before a cold front crosses
the lower Great Lakes Tuesday night helping to freshen winds from
the northwest, especially on Lake Ontario. It is possible a round of
Small Craft Advisories may be needed Tuesday night on Lake Ontario,
mainly east of Hamlin Beach over the southeast and eastern sections
of Lake Ontario.
Waterspouts will be possible behind the cold front Tuesday night
into Thursday with lowering temperatures aloft. Looks like the
period for best waterspout potential would be later Wednesday into
Thursday morning with cold temps aloft and winds becoming light
enough to favor developing low-level convergence zones where
waterspouts typically form.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.
&&
SYNOPSIS...Apffel
NEAR TERM...JLA/RSH
SHORT TERM...EAJ
LONG TERM...EAJ
AVIATION...JLA/RSH
MARINE...JLA
Hazardous weather outlook, Aug 3, 11:58 AM EST, 6 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
1258 PM EDT Mon Aug 3 2020
NYZ001>008-010>014-019>021-085-041700-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
1258 PM EDT Mon Aug 3 2020
This Hazardous Weather Outlook is for western and north central New
York.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-042>045-062>065-SLZ022-024-041700-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
1258 PM EDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of Lake Erie, Lake
Ontario and Saint Lawrence River.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-041700-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1258 PM EDT Mon Aug 3 2020
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
JLA
In the hours before
Special weather statement, Aug 3, 4:10 PM EST, 2 hours 5 minutes before
Special Weather Statement
National Weather Service Buffalo NY
510 PM EDT Mon Aug 3 2020
NYZ019-020-032145-
Chautauqua-Cattaraugus-
510 PM EDT Mon Aug 3 2020
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CATTARAUGUS AND
EAST CENTRAL CHAUTAUQUA COUNTIES...
At 509 PM EDT, a strong thunderstorm was located 10 miles southeast
of Fredonia, moving northeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stockton, Dayton, Conewango, Leon, Arkwright, Cassadaga, South
Dayton, Sinclairville, Cherry Creek, Perrysburg, Hamlet and Silver
Creek Reservoir.
If outdoors, consider seeking shelter inside a building.
LAT...LON 4221 7930 4235 7940 4249 7908 4240 7885
4223 7896
TIME...MOT...LOC 2109Z 246DEG 22KT 4230 7925
ThomasSpecial weather statement, Aug 3, 4:58 PM EST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Buffalo NY
558 PM EDT Mon Aug 3 2020
NYZ002-003-032230-
Orleans-Monroe-
558 PM EDT Mon Aug 3 2020
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT ORLEANS AND
NORTHWESTERN MONROE COUNTIES...
At 557 PM EDT, strong thunderstorms were clustered over Albion,
moving northeast at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Albion, Hilton, Hamlin Beach State Park, Holley, Waterport, Point
Breeze, Lakeside Beach State Park, Kent, Clarendon, Gaines, Kendall,
Fancher, Morton, Barre Center, Knowlesville and Millville.
Heavy rainfall is also occurring with this storm. Some areas will
pick up a half to as much as one inch of rain. Do not drive your
vehicle through flooded roadways.
LAT...LON 4341 7807 4335 7767 4334 7765 4313 7821
4321 7837 4342 7818
TIME...MOT...LOC 2157Z 229DEG 18KT 4325 7820
RSHThunderstorm Wind, Monroe
- When
- August 3, 6:15 PM EST
- Where
- Monroe County, 2.02 mi W of Railroad Mills
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.030, -77.540
A tree was downed across Mendon Center Road near Carolina Drive.
Thunderstorm Wind, Monroe
- When
- August 3, 6:25 PM EST
- Where
- Monroe County, 0.86 mi SW of Brighton Po
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 43.140, -77.560
A tree was downed in a backyard.
Thunderstorm Wind, Monroe
- When
- August 3, 6:30 PM EST
- Where
- Monroe County, 0.86 mi NW of Fairport
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $500
- Reported by
- Social Media
- Coordinates
- 43.110, -77.480
A tree was down in a yard on South Lincoln Road.
Thunderstorm Wind, Monroe
- When
- August 3, 6:39 PM EST
- Where
- Monroe County, 1.66 mi ESE of Bushnell Basin
- Measured
- 51 kt (59 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 43.060, -77.450
A tree was downed on a house on Chelsea Way.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Storm Surge in South Carolina, August 3 to 4, 20201 death · 1 injured · $100,000 · EF0 · 3 events
- Tropical Storm and Flash Flooding in North Carolina, August 3 to 4, 2020$7.8 million · 70 events
- Tornadoes and Storm Surge in North Carolina, August 3, 2020$1.2 million · EF2 · 7 events
- Rip Current in Illinois, August 3, 20201 death · 1 event
- Wildfire in California, August 3 to 17, 20201 death · 1 event
- Flash Flooding and Hail in Georgia, August 3, 2020$1.1 million · 2.5 in hail · 22 events
- Damaging Winds in Wyoming, August 3, 202011 injured · 56 kt wind · 2 events
- Tornadoes and Tropical Storm in North Carolina, August 3 to 4, 2020EF1 · 26 events
- Heavy Rain in Virginia, August 3 to 4, 202045 events
- Damaging Winds in Virginia, August 3, 2020$34,000 · 50 kt wind · 13 events
- Damaging Winds in New Jersey, August 3, 202065 kt wind · 27 events
- Flash Flood and Flood in Florida, August 3 to 4, 2020$15,000 · 2 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 918763, 918764, 918765, 918767.